South Carolina, 2017Damaging Wind and Lightning Strike in South Carolina, January 3, 2017
January 3, 2017 · NWS CHS · 2 events in 2 counties and zones
A line of thunderstorms developed along a stationary front in the late evening hours and pushed eastward across southeast South Carolina. Portions of the line of thunderstorms became strong enough to produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed along a stationary front in the late evening hours and pushed eastward across southeast South Carolina. Portions of the line of thunderstorms became strong enough to produce damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 3, 1:50 AM EST, 14 minutes earlier.
Area forecast discussion, Jan 3, 1:50 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
150 AM EST Tue Jan 3 2017
.SYNOPSIS...
A stationary front will remain inland this evening then lift north
as a warm front tonight. A cold front will push offshore Tuesday and
be followed by a second cold front Wednesday. High pressure will
then build in late in the week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Tornado Watch 5 has been cancelled for Candler, Evans, Long and
Tattnall. Line of strong tstms continues to march northeast
across Southeast South Carolina and coastal Southeast Georgia.
Winds 45-55 mph remain possible with an isolated severe tstm
still possible for the next few hours with the line. Per
coordination with SPC, thoughts are the risk is too marginal
for a watch.
Have updated products to remove the Tornado Watch headline and
to update pops.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY/...
Tuesday: A shortwave trough will be lifting through the area
during the morning, followed by veering and strengthening
low/mid level flow. A cold front associated with a low moving
into eastern Ohio will cross the area late in the day. The
deepest moisture and best upper divergence will be over the area
during the morning as the shortwave moves through. This is when
we are showing the highest pop values. During the afternoon,
despite the approach of the actual cold front, veering low level
flow and weak NVA are expected to limit moisture and lift. Thus
we only have 20-30 pops late in the afternoon. Models show the
development of 500-1000 J/kg of surface-based CAPE and -2 to -4C
Lifted Index ahead of the cold front so we included slight
chance thunder during the day. Given 30-40 kt bulk shear
spreading across the area ahead of the front, there is a chance
that a broken convective line will develop along or ahead of
the cold front in which case we could have a limited risk for
damaging winds. However, weak instability is expected to be the
main limiting factor for a more substantial severe weather
risk.
Considerable cloudiness is anticipated, however some breaks
will develop and the strong warm advection plus pre-frontal
adiabatic compression will allow temps to rise into the upper
70s in many spots.
Wednesday: A relatively warm airmass will persist and downslope
flow will help offset the mostly cloudy skies and push temps
into the lower 70s.
A stronger cold front drops into the area Wednesday evening and
stalls across the area as a weak wedge of high pressure builds
from the north. Thursday highs will only be in the 50s over
southern SC while southeast GA is farther into the warm sector
where 60s are expected.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The models continue the tricky trend of flip flopping and showing
different solutions in the long term. The 12Z GFS is significantly
wetter Friday night through Saturday vs the 12Z ECMWF which
shows precip mainly affecting the area Fri night. Little weight
was given to the long term forecast due to vast model
differences. But it should be noted that both models show much
colder air moving into the region behind the storm system. We'll
need to keep an eye on the timing of the cold air arrival to
make sure we don't have any non-liquid precipitation issues.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Rain will overspread the terminals 06-08z with a risk for tstms.
Conditions will remain largely MVFR although pockets of IFR are
possible. Confidence is diminishing for significant fog issues.
VFR will return mid/late morning. Latest RAP wind fields suggest
conditions may fall just short of LLWS criteria and its mention
has been subsequently removed from both terminals with the 06z
TAF issuance.
Extended Aviation Outlook: VFR weather will return later Tuesday
and continue through Friday. Flight restrictions possible Friday
night and Saturday as low pressure moves up the coast. Breezy
conditions will develop on Tuesday, with chances for convective
rains, perhaps early on with an upper disturbance and then again
in the afternoon with potential destabilization.
&&
.MARINE...
Tonight: Sea fog was probably tending to develop along parts of
the cool shelf waters but so far, no visual evidence has been
seen along our coast. Fog was dense at Myrtle Beach as better
trajectories favoring that region. Greater coverage of sea fog
is anticipated after midnight as the low level flow becomes a
more favorable S-SW for our near shore waters. With the elevated
dew points, this will lead to at least areas of fog, perhaps
even becoming dense enough where Dense Fog Advisories could be
required for the near shore waters and Charleston Harbor.
The western extension of sub-tropical Atlantic ridging across
the area early on, will shift southward as low pressure treks NE
through the TN Valley into the OH Valley late. A stationary
front inland over the SE will transition into a warm front as it
lifts north overnight. Sea breeze circulations will gradually
fade this evening, leaving behind a mostly gentle S or SE
breeze. After midnight a strengthening low level jet moving
through the SE will allow for at least some mixing of boundary
layer winds that are 30 kt or greater. Winds will clock around
more to the S-SW overnight as speeds increase several knots.
Seas will start the night at or below 3 or 4 ft, then climb
about a foot after midnight. Small Craft Advisories will hold
off until Tuesday.
Isolated t-storms will occur overnight, and a few of these
could yet be strong with gusty winds, lightning strikes and
heavy rains as a short wave moves through South Carolina and
Georgia.
Tuesday: Increasing southwest flow associated with a passing
shortwave, along with building seas over mainly outer portions.
We show a period of Small Craft Advisory wind gusts and some 6
ft seas over outer portions of the Charleston nearshore and
Georgia offshore waters from Tuesday morning through Tuesday
evening. Thus an SCA has been issued for these two areas.
A secondary surge is forecast Wednesday night behind a secondary
cold front but conditions currently forecast to remain below
advisory criteria.
Sea fog will also remain possible through early Tuesday
afternoon given persistent 60+ dewpoints over cool shelf waters.
Increasing winds and drier air moving in later in the day should
scour out any residual fog.
&&
.CLIMATE...
Record Max Temps January 2...
KCHS: 81 set today (previous 79 set in 1952)...
KCXM: 77 set in 1952 and previous...
KSAV: 79 tied today (previous set in 1952)...
Record Max Temps January 3...
KCHS: 80 set in 1952...
KCXM: 79 set in 1952...
KSAV: 79 in 1952...
Record High Min Temps January 2...
KCHS: 60 set in 1985...
KCXM: 63 set in 1985...
KSAV: 64 set in 1985...
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 8 AM this morning to midnight EST
tonight for AMZ374.
Small Craft Advisory from noon today to midnight EST tonight
for AMZ350.
&&Hazardous weather outlook, Jan 3, 1:55 AM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
155 AM EST TUE JAN 3 2017
AMZ330-350-352-354-040700-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
155 AM EST TUE JAN 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
SEA FOG...SEA FOG WILL DEVELOP ACROSS THE NEAR SHORE COASTAL WATERS
AND CHARLESTON HARBOR TONIGHT. THE FOG COULD BECOME DENSE AT TIMES
WITH VISIBILITIES LESS THAN 1 NM. A DENSE FOG ADVISORY MAY BE NEEDED
LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SEA FOG...SEA FOG COULD LINGER ACROSS THE NEAR SHORE COASTAL WATERS
AND IN CHARLESTON HARBOR TUESDAY BEFORE A COLD FRONT SHIFTS
OFFSHORE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SCZ043>045-048>050-052-040700-
INLAND COLLETON-DORCHESTER-INLAND BERKELEY-BEAUFORT-COASTAL COLLETON-
CHARLESTON-TIDAL BERKELEY-
155 AM EST TUE JAN 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORMS...A LINE OF STRONG THUNDERSTORMS WILL MOVE
ACROSS SOUTHEAST SOUTH CAROLINA THIS MORNING. AN ISOLATED SEVERE
THUNDERSTORM WITH DAMAGING WINDS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-051-040700-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND JASPER-COASTAL JASPER-
155 AM EST TUE JAN 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ374-040700-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
155 AM EST TUE JAN 3 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jan 3, 12:49 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Charleston SC
1249 AM EST TUE JAN 3 2017
GAZ087-088-099-100-114-030630-
Bulloch-Candler-Jenkins-Tattnall-Screven-
1249 AM EST TUE JAN 3 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
JENKINS...CANDLER AND TATTNALL COUNTIES...
At 1247 AM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Aline, or near Metter, moving northeast at
55 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Statesboro, Metter, Millen, Sylvania, Middleground, Westside, Butts
and Portal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect for portions of the area. Thunderstorms
can produce tornadoes suddenly, sometimes with little or no warning.
Be alert for rapidly changing weather conditions and be ready to act
quickly if severe weather is observed or a warning is issued.
&&
LAT...LON 3242 8220 3252 8215 3256 8209 3254 8203
3260 8200 3266 8208 3281 8215 3289 8212
3292 8208 3292 8195 3295 8186 3291 8176
3298 8165 3261 8143 3219 8218 3235 8225
TIME...MOT...LOC 0547Z 239DEG 49KT 3241 8213Special weather statement, Jan 3, 12:58 AM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
1258 AM EST Tue Jan 3 2017
GAZ101-116>119-138>141-SCZ040-042>045-047>052-030800-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-
Charleston-Coastal Jasper-Tidal Berkeley-
1258 AM EST Tue Jan 3 2017
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE EARLY THIS MORNING...
A line of thunderstorms will move rapidly northeast across much
of Southeast South Carolina and coastal Southeast Georgia through
5 am. This includes both the Savannah and Charleston Metro areas.
While widespread severe weather is unlikely, an isolated severe
thunderstorm with damaging winds will be possible in addition to
an isolated tornado. The risk for severe weather will quickly end
with the passage of this line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take quick action should a warning be issued for
your areas. Stay tuned to NOAA Weather Radio All Hazards or the
Internet for the latest information from the National Weather
Service.
&&
Local storm report, Jan 3, 1:36 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
136 AM EST TUE JAN 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM TSTM WND DMG 4 NNW METTER 32.46N 82.08W
01/03/2017 CANDLER GA 911 CALL CENTER
CANDLER COUNTY WARNING POINT REPORTED TREE ACROSS
ROADWAY AT 121 FOREHAND LANE.
&&
EVENT NUMBER CHS1700002
TIMTESpecial weather statement, Jan 3, 1:51 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
151 AM EST TUE JAN 3 2017
GAZ118-119-SCZ042-043-047>049-051-030730-
Coastal Chatham-Inland Chatham-Coastal Colleton-Inland Jasper-Coastal
Jasper-Hampton-Beaufort-Inland Colleton-
151 AM EST TUE JAN 3 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM...BEAUFORT...
HAMPTON...COLLETON AND JASPER COUNTIES...
At 150 AM EST, National Weather Service doppler radar indicated a
line of strong thunderstorms extending from Yemassee to Thunderbolt,
and moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Savannah, Hilton Head Island, Bluffton, Beaufort, Port Royal,
Ridgeland, Yemassee and Bellinger Hill Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3194 8117 3282 8095 3286 8045 3222 8061
3212 8072 3207 8083 3205 8084 3201 8081
3193 8085
TIME...MOT...LOC 0650Z 275DEG 31KT 3270 8088 3206 8104Thunderstorm Wind, Beaufort
- When
- January 3, 2:04 AM EST to 2:05 AM EST
- Where
- Beaufort County, 1.5 mi NNW of Lobeco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.570, -80.740
Local law enforcement reported multiple trees down near the intersection o Trask Parkway and Jasmine Hall Road.
Lightning, Charleston
- When
- January 3, 3:10 AM EST to 4:10 AM EST
- Where
- Charleston County, 1.5 mi SSW of Pinecrest
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 32.760, -80.030
Charleston County dispatch reported a house fire on Headquarters Plantation Island started by a lightning strike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, January 3 to 6, 20172 deaths · 1 event
- Strong Wind in Oregon, January 3 to 4, 20171 death · $28,000 · 1 event
- Winter Weather in Wisconsin, January 3, 20171 death · 16 events
- Flash Flooding and Debris Flows in California, January 3 to 4, 2017$32,000 · 62 kt wind · 27 events
- Winter Storm and Winter Weather in Colorado, January 3 to 6, 201718 events
- Lake-Effect Snow and Cold in Michigan, January 3 to 7, 201715 events
- Winter Storm and Coastal Flood in Maine, January 3 to 4, 20179 events
- Winter Storm and Winter Weather in Colorado, January 3 to 5, 20179 events
- Winter Storm in Utah, January 3 to 5, 20179 events
- Extreme Cold in South Dakota, January 3 to 4, 20179 events
- Winter Storm in Wyoming, January 3 to 5, 20178 events
- Winter Storm in California, January 3 to 4, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674983, 674984.